Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 89, NWS Midland/Odessa, TX

August 14, 2005Howard County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 14, 2005, 7:06 PM CDT for Howard County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2005, 7:06 PM CDT (00:06 UTC)
Expired
Aug 14, 2005, 10:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 74 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:55 PM CDTFLASH FLOOD5 S Big Spring, TXINTERSECTION OF HIGHWAY 87 AND FM 33 UNDER WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 150007
FFWMAF
TXC227-150300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
706 PM CDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL HOWARD COUNTY IN WEST TEXAS

* UNTIL 1000 PM CDT

* AT 703 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING WITH 2 FEET OF WATER RUNNING THROUGH LOW WATER CROSSINGS.
  THIS STORMS WAS LOCATED NEAR BIG SPRING...MOVING NORTHEAST AT
  15 MPH.  

* LOCATIONS IMPACTED INCLUDE...
  BIG SPRING...
  SAND SPRINGS...
  COAHOMA...
 
MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3210 10166 3213 10128 3243 10123 3249 10161

$$
1 follow-up statement
000 
WGUS74 KMAF 150212
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
910 PM CDT SUN AUG 14 2005

TXC227-150300-
HOWARD-
910 PM CDT SUN AUG 14 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CENTRAL HOWARD COUNTY...

AT 910 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT HIGH 
WATER CONTINUES TO FLOW THROUGH SEVERAL CITY STREETS AND LOW WATER 
CROSSINGS IN BIG SPRING. WATER WAS REPORTED TO BE NEARLY 2 FEET DEEP 
IN SOME LOCATIONS. ALTHOUGH THE HEAVY RAINFALL HAS EXITED HOWARD 
COUNTY...THE THREAT FOR FLASH FLOODING WILL CONTINUE AS RUNOFF 
OCCURS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

LAT...LON 3210 10166 3213 10128 3243 10123 3249 10161

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:07 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Aug 14, 2:07 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT SUN AUG 14 2005

.SHORT TERM...
WIDESPREAD STORMS WILL CONTINUE INTO THE NIGHT TIME HOURS WITH THIS
DANGEROUS FLOOD SITUATION AS STORMS TRAIN ALONG A FRONTAL BOUNDARY.
RAINFALL IS TROPICAL IN NATURE AND VERY HEAVY WITH RADAR UNDER
ESTIMATING TOTALS.  WILL CONTINUE WITH LIKELY TO CATEGORICAL POPS
TONIGHT WITH FF WATCH RUNNING THROUGH SHORT TERM.  HAVE TO KEEP
DISCUSSION SHORT.

.LONG TERM...
GFS CONSISTENT IN EJECTING MORE SHORTWAVE ENERGY FROM THE OLD MEXICO
UPPER LOW MONDAY. SCATTERED SHOWERS AND STORMS WEST...NUMEROUS EAST
SHOULD HAVE NO PROBLEM DEVELOPING IN A MOIST AND UNSTABLE AIRMASS.
WILL EXTEND THE FLASH FLOOD WATCH FOR MUCH OF THE AREA MONDAY DUE
TO SATURATED GROUNDS AND ADDITIONAL STORM DEVELOPMENT ANTICIPATED.
ANOTHER SHEAR AXIS/SHORTWAVE TO IMPACT THE AREA AGAIN ON TUESDAY...
WILL KEEP THE CHANCE POPS GOING IN MOIST AND UNSTABLE AIRMASS.

A  DRYING TREND WILL COMMENCE WEDNESDAY THROUGH NEXT FRIDAY AS THE
UPPER HIGH ACROSS THE SOUTHERN UNITED STATES STRENGTHENS AND
BUILDS WESTWARD. WAS RELUCTANT TO DROP 10-20 POPS AS A SURFACE TO
700 MILLIBAR TROUGH WILL BE IN PLACE WITH AN UNSTABLE AIRMASS. IN
ADDITION ANOTHER NORTHERN STREAM COLD FRONT MAY APPROACH THE
REGION FRIDAY AND OR SATURDAY. MODELS HAVE BEEN INCONSISTENT WITH
THIS FEATURE.

LOWERED HIGH TEMPERATURES MONDAY AND TUESDAY WITH WET GROUNDS ABUNDANT
CLOUDS AND PRECIPITATION EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  78  67  88 /  90  60  40  30
CARLSBAD NM                67  78  63  91 /  60  50  30  30
DRYDEN TX                  70  80  69  91 /  80  50  40  30
FORT STOCKTON TX           68  78  68  89 /  90  50  40  30
GUADALUPE PASS TX          63  73  62  82 /  60  50  30  30
HOBBS NM                   66  76  64  89 /  50  50  30  30
MARFA TX                   61  72  58  81 /  70  50  30  40
MIDLAND INTL AIRPORT TX    68  77  67  88 /  90  50  40  30
ODESSA TX                  69  80  68  89 /  90  50  40  30
WINK TX                    70  82  69  95 /  90  50  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 6 AM MDT MONDAY FOR THE FOLLOWING ZONES:
     CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...
     PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...TERRELL...UPTON...WARD...AND WINKLER.

     FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     GUADALUPE MOUNTAINS...AND VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

72/12
Hazardous weather outlook, Aug 14, 2:34 PM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT SUN AUG 14 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-142145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
234 PM CDT SUN AUG 14 2005 /134 PM MDT SUN AUG 14 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO TONIGHT WITH A DANGEROUS FLASH FLOOD
SITUATION.  ALL UNNECESSARY TRAVEL ACROSS THE AREA IS DISCOURAGED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY FLASH FLOODING IS EXPECTED TO CONTINUE ACROSS MOST OF
THE AREA.  NO OTHER SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS THE AREA ARE ENCOURAGED TO SEND IN ANY REPORTS OF
FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 14, 3:46 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
346 PM CDT SUN AUG 14 2005

TXZ082-142115-
TERRELL-
346 PM CDT SUN AUG 14 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN TERRELL COUNTY.

AT 350 PM CDT A STRONG THUNDERSTORM WAS LOCATED OVER FARM TO MARKET
ROAD 2400...15 MILES NORTH OF SANDERSON...MOVING NORTHEAST AT 10 MPH.

GUSTY WINDS TO 50 MPH...SMALL HAIL...AND VERY HEAVY RAIN...AND DEADLY
LIGHTNING WIIL OCCUR. LOCALIZED FLOODING IS ALSO POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:09 PM CDTFlash Flood WarningMAFMitchell3 hr
Aug 14, 7:57 PM CDTFlash Flood WarningMAFGlasscock3 hr
Aug 14, 8:41 PM CDTFlash Flood WarningMAFScurry6 hr
Aug 15, 3:59 AM CDTFlash Flood WarningMAFReagan4 hr
Aug 15, 4:48 AM CDTFlash Flood WarningMAFGlasscock4 hr
Aug 15, 6:40 AM CDTFlash Flood WarningMAFMidland3 hr
Aug 15, 6:54 AM CDTFlash Flood WarningMAFEctor3 hr
Aug 15, 8:11 AM CDTFlash Flood WarningMAFBorden, Howard, Mitchell, Scurry3 hr
Aug 15, 10:07 AM CDTFlash Flood WarningMAFMidland3 hr
Aug 15, 10:19 AM CDTFlash Flood WarningMAFGlasscock3 hr
Aug 15, 11:05 AM CDTFlash Flood WarningMAFUpton3 hr
Aug 15, 11:21 AM CDTFlash Flood WarningMAFCrane3 hr
Aug 15, 11:37 AM CDTFlash Flood WarningMAFReagan4 hr
Aug 15, 1:14 PM CDTFlash Flood WarningMAFMidland6 hr
Aug 15, 1:24 PM CDTFlash Flood WarningMAFGlasscock3 hr
Aug 15, 1:58 PM CDTFlash Flood WarningMAFUpton5 hr
Aug 15, 3:31 PM CDTFlash Flood WarningMAFReagan4 hr
Aug 15, 3:54 PM CDTFlash Flood WarningMAFMitchell4 hr
Aug 15, 4:19 PM CDTFlash Flood WarningMAFGlasscock3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.